Hi, I have made a few posts here but not in a while. ive been struggling with this for over a year now.
My symptoms are migraine headaches with rocking and swaying dizziness almost 24/7 and nausea when migraine is really bad and it has recently gotten worse headache wise. I was put on Topamax at the beginning of this and it completely got rid of my headaches but not my dizziness at all so my neurologist said i should try something else. When i got off of it the migraine headaches came back full force and only got worse. Now i have them more days then now.
I have been on 80 mg 2x/day of verapamil for about 6 weeks now and I feel that it did help a little with the dizziness but absolutely nothing with headaches. This past 2 weeks they have gotten so bad I feel im going insane. I went back to my neurologist and told him i want to be put back on the Topamax and stay on the verapamil as well and hope that the verapamil will take care of the dizziness and Topamax will work again for the headaches. The Topamax did make me a little forgetful and I lost weight but now that i know the alternative I would much prefer the side effects to this (I didnt know how good I had it).
My question is if the Topamax worked before is it highly likely it will work again? 25 mg a day of the Topamax worked for me before so that’s what we are going to try again. I’m just wondering if anyone else has experience with this combo and would like a little encouragement that it is likely that if it worked before. it will again. I need relief because I’m an emotional wreck right now from all this. Thanks so much.
Hi, Chelsea. I don’t have anything definitive to tell you right now, but I’m currently working on the same combo. I’ve had MAV issues on and off for over 2 years now (mostly on). I started on Verapamil back in December and I’ve been on 80 mg 3x/day since January. I’ve never had horrible headaches, but it hasn’t helped the chronic mild ones I’ve had. (It might even be making them worse…) It’s taken care of the weird lights I was seeing out of the corner of my eyes, my chronic IBS, and it takes the edge off the vertigo (making things more bearable, though not great by any means). I’m still trying desperately to kick the awful vertigo/rocking feeling and fuzzy head, though, so I added in Topamax last week. I’m starting really low, though. (1/4 of a 50 mg tab once a day for a week, upping to 1/2 a tab tonight - gulp - and then theoretically up to a full tab in another week.) I don’t expect I’ll seen any results from adding in the Topamax for a few more weeks (assuming it’s going to help), but I know what you mean. It’s so disheartening to deal with feeling this awful day after day after day with no end in sight. Hang in there though… We can do it!!! (OH, and go read mommyrebecca’s post, if you haven’t already. I read it yesterday - if I’m remembering correctly, she’s currently doing really well on Verapamil, Topamax, and Celexa - I think, it was…)
Chelsea - It’s odd that I have the opposite benefit from Topamax: it helps with the dizziness for me but not with the headaches. I don’t know of any reason why it would not work now when it worked before. I wonder if you’ve heard of antidepressants that “poop out,” but that’s a completely different class of drugs and while I’ve heard of it happening with those (Prozac Poop Out), I’ve never ever heard of it with drugs like Topamax. I think Topamax is a powerful drug, and it doesn’t stop being powerful!!
Erika - My neurologist sugggested I increase my dose weekly, but a doctor friend of mine suggested that I do it more slowly as he is familiar with the drug. So I took my friend’s advice and did my increases every 2 weeks. I’m a little bit on the cautious side so I was happy to do it that way. If you’re concerned about side effects, you might consider that too.
Mary - thanks for the tip. I’m torn between going slow to minimize side effects and hurrying up to feel better sooner! I suspect I’d better err on the side of slow, knowing how I do with side effects, though maybe I’ll try 1/2 tonight, and if that goes okay, give THAT dose 2 weeks… (I haven’t really felt any difference on 1/4 tab, so I guess that’s a plus, eh? I’ve also made an appt with a new doc who specializes in hormonal stuff because I’m sooo sure this is largely related to perimenopause. I’m hoping she’s got some really good ideas. I sooo do not want to live like this for the next 10 years!! (UGH!!!) I’d be put off by the idea of word finding / fuzzy thinking issues, etc. that Topamax supposedly causes, but for the fact that I already had that kind of stuff going on!!
Thanks you guys for the responce I feel the same way. I wanted to start slow with the topamax cause I did have side effects last time but I more want to feel better quicker haha so it’s a double edge sword. I just went ahaid and said start me on the 25mg right away and I’m hoping I’ll get lucky an not have to up it because it did work well for me before. If it makes you feel better though topamax worked wonders for me before not with the dizziness but I went from about 3-4 migraines a week to maybe one a month but it didn’t help with the dizziness and back then I thought I could just have it all and wasn’t too aware of how dabilitating the migraines can be when you have them pretty much everyday, hopefully we will all find the right medication or combo of medications soon and be able to live a normal life, but it’s hard to keep hope sometimes. It also doesn’t help that each time you switch meds you have to give it at least a few months to see if it works at the full dosage. A very frustrating illness to be cursed with but most people are able to return to normal so gotta keep hope alive!!
Chelsea - Yes, unfortunately we do have to wait a LONG time to see if this stuff works. I was lucky in that 25 mg of Topamax knocked out my severe dizzy spells and my tunnel vision episodes fairly quickly, but I had to keep increasing the dose and wait a lot longer before the daily wobbliness and head motion intolerance went away.
Erika - I felt very much like you, that I was already feeling a little “slow on the uptake” from perimenopause so I wasn’t so sure that Topamax was making it that much worse! When I have trouble thinking of a word, it’s usually a word that I don’t use very often, and while I tend to attribute that to “Dopamax,” it could be I’m just slowing down - who knows?